Science News
from research organizations

Administering Heparin Soon After Stroke Can Increase Risk Of Serious Bleeding

Date:
July 16, 2008
Source:
JAMA and Archives Journals
Summary:
The common practice of administering heparin soon after cardioembolic stroke is associated with an increased risk for serious bleeding, according to an article in the Archives of Neurology. However, it appears that anticoagulation with warfarin therapy may safely begin shortly after stroke.
Share:
       
Total shares:  
FULL STORY

The common practice of administering heparin soon after cardioembolic stroke is associated with an increased risk for serious bleeding, according to a new article. However, it appears that anticoagulation with warfarin therapy may safely begin shortly after stroke.

Cardioembolic stroke, in which blood flow to the brain is interrupted by a clot or other substance originating within the heart, account for 20 percent of strokes involving reduced blood flow to an area of the brain (ischemic strokes), according to background information in the article. Current guidelines do not recommend giving anticoagulation (anti-clotting) therapy to patients shortly after cardioembolic stroke.

However, most patients who have this type of stroke eventually need anticoagulation therapy, and there is no consensus regarding the best way to begin this treatment. Warfarin sodium, commonly prescribed for this purpose, takes several days to reach therapeutic levels and so is often combined (bridged) with other therapies.

Hen Hallevi, M.D., of the University of Texas Health Science Center at Houston, and colleagues retrospectively studied 204 patients who had been admitted with cardioembolic stroke between 2004 and 2006. Of these, eight received no anti-clotting therapy; 88 received aspirin only; 35 were given aspirin and warfarin; 44 received intravenous heparin and warfarin; and 29 were treated with a full dose of enoxaparin, a low-molecular-weight-heparin, followed by warfarin. All patients who did not receive full doses of heparin or enoxaparin took low doses of enoxaparin to prevent deep vein thrombosis (blood clots in the thigh or legs).

Recurrent strokes occurred in two patients (1 percent). The most common serious adverse event was a progressive stroke, in which the patient's neurological condition continues to deteriorate following the acute phase of the stroke, seen in 11 patients (5 percent). All except one of these cases occurred in the aspirin-only group. Patients receiving only aspirin therapy were 12.5 times as likely to experience stroke progression compared with patients who received other anticoagulation therapies, and patients with progressive strokes were 18 times more likely to have a poor outcome.

Hemorrhagic transformation, which involves bleeding into brain tissue affected by the ischemic stroke, was observed in 23 cases (11 percent) but only three (1 percent) were symptomatic. All three of these cases occurred in patients taking full-dose enoxaparin. Systemic bleeding occurred in two patients (1 percent), both taking heparin.

"Our data may provide guidance as to the mode of starting long-term anticoagulation therapy in patients with cardioembolic stroke," the authors write. "Warfarin treatment appears to be safe and can be started at any point during the hospital stay along with deep vein thrombosis prophylaxis. Bridging with a full dose of enoxaparin or heparin may carry a high risk of intracranial and systemic bleeding. However, it may be considered in special circumstances."


Story Source:

The above story is based on materials provided by JAMA and Archives Journals. Note: Materials may be edited for content and length.


Journal Reference:

  1. Hen Hallevi; Karen C. Albright; Sheryl Martin-Schild; Andrew D. Barreto; Sean I. Savitz; Miguel A. Escobar; Nicole R. Gonzales; Elizabeth A. Noser; Kachi Illoh; James C. Grotta. Anticoagulation After Cardioembolic Stroke: To Bridge or Not to Bridge? Arch Neurol., 2008;0(2008):65.9.noc70105 [link]

Cite This Page:

JAMA and Archives Journals. "Administering Heparin Soon After Stroke Can Increase Risk Of Serious Bleeding." ScienceDaily. ScienceDaily, 16 July 2008. <www.sciencedaily.com/releases/2008/07/080714162603.htm>.
JAMA and Archives Journals. (2008, July 16). Administering Heparin Soon After Stroke Can Increase Risk Of Serious Bleeding. ScienceDaily. Retrieved May 22, 2015 from www.sciencedaily.com/releases/2008/07/080714162603.htm
JAMA and Archives Journals. "Administering Heparin Soon After Stroke Can Increase Risk Of Serious Bleeding." ScienceDaily. www.sciencedaily.com/releases/2008/07/080714162603.htm (accessed May 22, 2015).

Share This Page:


Health & Medicine News
May 22, 2015

Latest Headlines
updated 12:56 pm ET